Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 1997, 5:55 PM EDT for Clinton County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 22, 1997, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Clinton County, NY
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:58 PM EDT | Hail 0.75 | West Plattsburg, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 222155 RRA SVRBTV NYC019-222245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 555 PM EDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...CLINTON COUNTY AT 555 PM A SEVERE THUNDERSTORM WAS NEAR BEEKMANTOWN AND WEST PLATTSBURGH. ANOTHER SEVERE THUNDERSTORM WAS NEAR DANNEMORA NEW YORK. THESE THUNDERSTORMS HAVE A HISTORY OF LARGE HAIL AND FREQUENT DEADLY LIGHTNING. THESE STORMS WILL AFFECT PLATTSBURGH...WEST CHAZY AND MOOERS THROUGH 630 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. DIGIORGI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:47 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 22, 1:47 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 145 PM EDT FRI AUG 22 1997 STACKED LOW WL SLWLY MV TO N OVR NGT BUT NO REAL IMPRVMNT FOR FA UNTL SUN WHEN MSTR FINALLY BEGINS LIFTING NWD AS WELL. CHC OF SHWRS WL CONT THRU SAT WITH CHC FOR AFTN TSTMS AGAIN...BUT SHUD BE ABLE TO DROP MNTN OF PCPN BY TMRW EVE. SHUD SEE SOME BKS AGAIN TMRW TO HELP KICK OFF SHWRS. FWC TEMPS SEEM RSNBL THRU TMRW NGT BUT A BIT HIGH FOR SUN...ESP AT &BTV. MCGILL
In the hours before
Local storm report, Aug 22, 5:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
517 PM EDT FRI AUG 22 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM CHURUBUSCO NY 1.75 INCH HAIL
08/22/97 CLINTONLocal storm report, Aug 22, 5:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
517 PM EDT FRI AUG 22 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0*510 PM CHURUBUSCO NY 1.75 INCH HAIL
08/22/97 CLINTONThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:03 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.